New York, 2024

Damaging Winds in New York, August 14, 2024

August 14, 2024 · NWS BGM · 2 events in 2 counties and zones

Disturbances pivoted around an upper level low that was located over the Canadian Maritimes. Daytime heating combined with cold air aloft led to enough instability for spotty showers and thunderstorms to develop in the afternoon with one of these disturbances, mainly over the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Disturbances pivoted around an upper level low that was located over the Canadian Maritimes. Daytime heating combined with cold air aloft led to enough instability for spotty showers and thunderstorms to develop in the afternoon with one of these disturbances, mainly over the higher terrain. A couple of storms in Delaware and Sullivan Counties became severe producing locally damaging winds. A survey was completed in Sullivan County for a microburst that cause mainly tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 1:21 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 14, 1:21 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
221 PM EDT Wed Aug 14 2024

.SYNOPSIS...
Mainly dry conditions are expected through Friday with perhaps
a few isolated afternoon showers or thunderstorms each day.
Showers and thunderstorms become increasingly likely this
weekend. A warming trend begins today, before cooler
temperatures arrive this weekend along with the unsettled
weather.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
130 PM Update...

With a trough to the east of us and a ridge to the west,
Northwest flow will dominate the pattern across NY and PA over
the next couple of days. With cold air aloft for this time of
year and low level moisture in place will help instability
develop with day time heating so isolated pop up showers and
thunderstorms are likely this afternoon and tomorrow afternoon.
Most of the showers will likely develop over higher terrain of
the Tug Hill, Catskills, and Poconos and then slowly drift
southward and dissipate in the evening with loss of heating.

Overnight, winds will go calm with the surface high in place
and with skies likely clearing around sunset each day, fog
development is likely in the river valleys. Temperatures will
also likely cool down below model guidance so overnight lows
were brought down so most locations fall into the 50s with even
a few 40s across the higher elevated valleys in the Catskills
and Steuben county.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
230 PM Update...

A stubborn upper low will remain over the Canadian Maritimes
Friday as part of a blocky pattern, but nevertheless, upper
level ridging will squeeze into the northeast from the west,
bringing warmer temperatures and an end to the spotty diurnal
showers.

However, the Maritimes low will finally push out on Saturday,
breaking the blocked pattern and allowing a deep trough over the
Great Lakes to drift eastward. Weak disturbances embedded in
increased southwesterly flow aloft will promote widespread
showers and thunderstorms across the area Saturday, with cooler
temperatures.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
230 PM Update...

The Great Lakes trough will stall out along the east coast and
weaken Sunday and Monday, but this will keep showers and
thunderstorms in the forecast through the period. A cold front
will push in from the west early Monday, with drier air reducing
the precip threat by Monday night. Drier conditions with some
cool low temperatures will prevail through mid-week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A few isolated showers will develop this afternoon mainly around
BGM and AVP. It is unlikely one of these showers will strengthen
into a thunderstorm. If one of these showers were able to impact
BGM or AVP directly, brief MVFR vis is possible.

Tonight, high pressure in place will lead to fog development
similar to this morning. RME and ELM have the best chance at
seeing IFR or worse vis from the fog with lower chances at BGM
and AVP. The fog start time was pushed back about an hour from
the time it started this morning as there is slightly drier air
in place. Depending on how close showers get to AVP,
restrictions may need to be lowered.

Fog clears shortly after 12Z with VFR conditions at all
terminals thereafter.

.Outlook...

Thursday through Friday...Mainly VFR; isolated showers and
afternoon thunderstorms at times.

Saturday through Monday...Scattered showers and thunderstorms
may bring occasional restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...AJG
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...AJG
Hazardous weather outlook, Aug 14, 1:12 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
212 PM EDT Wed Aug 14 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-151815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
212 PM EDT Wed Aug 14 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 93 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 14, 2:15 PM EST
Where
Sullivan County, 0.32 mi SE of Roscoe to 0.37 mi SE of Roscoe
Measured
70 kt (81 mph) estimated gust
Property damage
$23,000
Reported by
NWS Storm Survey
Coordinates
41.926, -74.916

A microburst occurred in Roscoe, NY. The microburst went down a hillside and downed numerous trees in a uniform direction. Some additional damage from downed trees occurred on a few residential properties on Dutch Hill road. The microburst |ended before reaching Dutch Hill road.

Thunderstorm Wind, Delaware

When
August 14, 3:25 PM EST
Where
Delaware County, 0.86 mi S of Delhi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.268, -74.923

Strong thunderstorm winds knocked down a tree on State Highway 10 in Delhi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209377, 1209384.